Missouri, 2017

Tornado in Missouri, March 25, 2017

March 25, 2017 · NWS LSX · 1 event in 1 county or zone

Isolated severe storms developed across the region. One tornado was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms developed across the region. One tornado was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 25, 2:37 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 25, 2:37 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
337 PM CDT Sat Mar 25 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 334 PM CDT Sat Mar 25 2017

Vertically stacked system will continue to make very slow progress
to the north across forecast area tonight. As of 19z, the system was
still centered over southwestern MO, just east of SGF. Our local WRF
seems to have the best handle on location and speed of this system.
It does not move out of forecast area til around 15z Sunday. So for
this evening, will still see showers and isolated/scattered
thunderstorms develop, though best chances of more vigorous activity
firing will be over south central MO where there have been some
breaks in the cloud cover, steeper lapse rates and increasing
instability, then track to the north through forecast area. Isolated
strong to severe storms are possible through early this evening.

By 06z Sunday, thunderstorm chances to taper off, but showers to
persist in wrap around clouds on back side of system. Then showers
to taper off from southwest to northeast by midday Sunday.
Otherwise, drier and cooler weather to persist through afternoon
hours. Highs will be in the upper 50s to mid 60s.

Byrd

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 334 PM CDT Sat Mar 25 2017

A rather active pattern is expected for the upcoming week. A
pronouced southern stream upper trof will advance through the
southern/central Plains Sunday night, then weaken as it moves
through the lower/mid MS Valley region on Monday. Large scale
ascent with this trof will spread into the region Monday night,
along with lift and moisture transport/WAA via a southwesterly
LLJ, and should promote the east/northeast development/spread of
showers through central and southeast MO. Things begin to get a
bit more interesting on Monday, as a surface low associated with
the advancing upper trof tracks across southern MO and southern
IL. This motion will allow the warm front to retreat nortward and
bring an expanding warm sector to roughly the southeast 1/3-1/2 of
the CWA. Cooling aloft/steeping mid level lapse rates associated
with upper trof along with low level moisture & warm thermal
advection are forecast to result in decent instability during the
afternoon with SCAPE from 700-1400 J/KG. The instability and
modest deep layer shear will support a threat of severe thunderstorms
across southeast MO and southern IL along and ahead of the surface
low and attendant cold front. Otherwise large scale forcing/lift
will result in fairly widespread precipitation during the
morning/early afternoon. Precipitation should primarily be confined
to southeast MO and southern IL during the evening and should
wind down by midnight as the system moves to the east.

Tuesday/Tuesday night look rather tranquil but mostly cloudy with
low level moisture/clouds trapped within the surface/lower trop
ridge.

During the later part of the week yet another southern stream upper
low and trof will be impacting the region. There is some disagreement
between the GFS and ECMWF on the structure and speed of the trof,
and at this time the ECMWF is the more preferred solution. Backing
low-mid level flow ahead of the trof will result in moisture
transport back into the area as early as Wednesday, and the
development of showers. As the upper system progresses into the
Plains Wednesday night and into the MS Valley on Thursday, increasing
lift, moisture and steepening lapse rates will result in more
widespread precipitation including thunderstorms. This system will
exit by late Friday and then yet another system is on the horizon
on Sunday night.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 103 PM CDT Sat Mar 25 2017

Surface low just east of SGF will continue to slowly lift
northward through tonight. So dealing with MVFR/IFR cigs ahead of
system over taf sites. Still expecting cigs to lift to low end
VFR through the afternoon hours, before tanking once again to
MVFR/IFR late this evening as system exits region. As for
precipitation chances, hard to nail down coverage and timing, so
kept vicinity thunder mention til things develop and amend
accordingly. Other main issues is the winds, southeast winds to
eventually veer to the south then southwest and west as low lifts
through region.

SPECIFICS FOR KSTL:
Surface low just east of SGF will continue to slowly lift
northward through tonight. So dealing with MVFR cigs ahead of
system over metro area. Still expecting cigs to lift to low end
VFR by 22z, before tanking once again to MVFR/IFR after 09z Sunday
as system exits region. As for precipitation chances, hard to nail
down coverage and timing, so kept vicinity thunder mention til
things develop and amend accordingly. Precipitation to taper off
by 09z Sunday. Other main issues is the winds, southeast to south
winds to eventually veer to the southwest as low lifts through
region.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 25, 2:47 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
347 PM CDT Sat Mar 25 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
347 PM CDT Sat Mar 25 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible through mid
evening. The primary threat from these storms will be hail to the
size of quarters and damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe thunderstorms will be possible on Monday
afternoon, mainly across southeast Missouri and southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

Glass

The radar

The St Louis radar (KLSX), 119 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ralls

When
March 25, 5:21 PM CST to 5:48 PM CST
Where
Ralls County, 1.46 mi NNE of Perry to 1.38 mi NW of Joanna
Rating
EF0
Path length
6.76 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.448, -91.666

A local storm chaser documented multiple brief touchdowns of a very weak EF0 tornado along an almost seven mile path extending from one mile north of Perry, MO to one mile south of Landing, MO near Missouri Highway J. There was no visible damage observed from this tornado. The total amount of time that the funnel was in contact with the ground was estimated to be less than one minute.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686727.